How Much You Should Worry About Taking the Morning-After Pill Too Often

Despite rumors linking it with a litany of side effects, use of emergency contraception is on the rise. We asked a gynecologist if any of these fears are founded.

|
May 3 2016, 6:00pm

Photo via Stocksy / Joselito Briones

Studies show that teen use of the morning after pill has doubled in the past ten years. On a basic level, this is great: yay for no accidental babies and taking your reproductive rights into your own hands—all at the cost of $30-65 and a visit to your local pharmacy. On a more worrying level, however, research shows that teens are now more likely to actually rely on the morning-after pill as a form of birth control. Instead of going on the pill or using condoms, more and more teens are opting for Plan B as their go-to safety net.

Even though pretty much every other birth control option is arguably less pricey and inconvenient, the cultural shift of emergency contraception to "emergency, but I probably could have avoided it" contraception is understandable. Quick Google searches reassure us that the morning-after pill is 100 percent trustworthy. Top universities tell us that the positives of any morning-after pill far outweigh the negatives, and research firms stress that you can use it as often as you want without any serious side effects.

Read More: How Birth Control Pills Can Ruin Your Life

However, for years, the morning-after pill has been tied to some pretty icky rumors. It's been blamed as a source of blood clots, cancer, heart disease, and (unsurprisingly, in pro-life communities) abortion. Perhaps most prevalently, panicked speculation pops up online and in the media about Plan B affecting women's ability to get pregnant later in life. For the most part, all of these concerns are aggravated by the sky-high hormone dosage of the morning-after pill: one dose of Plan B One-Step (or other common brands, like Next Choice One Dose) contains 1.5 mg of levonorgestrel—which is about 12-13 times the total hormonal dosage of your common oral birth control pill, such as Alesse or YAZ. Considering how many women strongly distrust hormonal birth control, you can't blame women for impulsively equating "lots of hormones" with "ruining my life."

Perhaps you're one of those lucky women who popped a Plan B and felt happy as a clam—or perhaps you're like me and proceeded to morph into a bloated, exhausted, emotional catastrophe for three months after taking it, dealing with a lovely package of depression, anxiety and fatigue. Perhaps you had it even worse than I did—like one user on drugs.com, who claims it made her "so incredibly sick that [she] couldn't function," forced to cope with the rather unpleasant sense that her "organs were sputtering."

If taking Plan B once can essentially transform you into a human puddle, what can taking it multiple times over a few months do? Is it truly as side effect-free as it's marketed, no matter how often you use it—or are some of the dramatic concerns around the morning-after pill actually valid?

"All the rumors you hear about [the morning-after pill] are completely untrue," says Dr. Charlotte Wilken-Jensen, Head of the Gynecology and Obstetrics Department at Hvidovre Hospital in Denmark. "Every formula of the morning-after pill advises you to take it only once every cycle, but really, you can safely take it any time you have unprotected intercourse. Of course, if you take it more than once, your risks of side effects increase."

The very words "side effects" generally set off alarm bells—but what about the big, bad, I'll-never-get-pregnant one that plagues forums all over the Internet?

"The morning-after pill definitely won't affect your chances of getting pregnant later on in life," Dr. Wilken-Jensen reassures. "However, the side effects from the hormone – nausea, dizziness, and feeling unwell – will change your quality of life anyway simply because you're not feeling good. Depression is another big issue with it. It's not nice in any way."

No, feeling like a sleepy, bitchy whale for a few months is not nice—and that's if you take the morning-after pill after a dead sober roll in the hay. If you down a few too many gin and tonics or indulge in a few too many lines of something white and powdery before embarking on your sexual escapade, there's a chance that your hangover could make that fat bundle of hormones you swallow less effective.

"Unprotected sex from substance abuse is a known problem," sighs Dr. Wilken-Jensen. "Luckily, substances don't really influence your side effects in the long run, but you'll likely be vomiting or have a terrible stomach because of the alcohol or drugs. That will definitely affect how well the pill works: if you throw up or have diarrhea, it won't work as effectively, or might not have had a chance to work before it exited your body. Otherwise, there's no interaction between drugs or alcohol and the morning-after pill."

But what about the other stuff, like blood clots and heart disease? Many brands of oral contraceptives still warn girls that blood clots and heart problems could become an issue for them if they already have family histories with those problems. Although some fear that an extra-strong dose of hormones might increase one's susceptibility to those issues, Dr. Wilken-Jensen insists this isn't true. "The drugs used in the new forms of emergency contraception, mainly levonorgestrel, have no effect on blood clots or heart disease," she says. "Older pills had estrogen in them, and those came with risks of blood clots, just like oral contraceptives—but those aren't used in Europe or Scandinavia at all anymore, and barely in the US."

Finally: Apologies to all the religious zealots out there, but the morning-after pill has nothing to do with abortion. "It's very important to stress that it's not an abortion tool," says Dr. Wilken-Jensen. "If your egg has already been fertilized, the morning after pill won't work. That's because the mechanism of the pill is to postpone ovulation. To be honest, nobody knows exactly how it works, but we know that's pretty much all it does."

So, good news, ladies: popping Plan B like M&M's isn't bad for you—just as long as you're prepared to potentially feel like shit as your body deals with a tsunami of hormones. You may not even experience these side effects, but if you do, it's just a temporary feeling. It sucks, but, hey, at least you're safe in the long run.